Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 29, NWS Midland/Odessa, TX

April 29, 2009Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 29, 2009, 4:21 PM CDT for Pecos County, Terrell County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 4:21 PM CDT (21:21 UTC)
Expired
Apr 29, 2009, 5:15 PM CDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:00 PM CDTTORNADO 213 Wnw The Terrell Gas, TXDETERMINED BY DAMAGE SURVEY - DURATION 4 MINUTES - 13WNW OF THE TERRELL GAS PLANT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:33 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 292121
TORMAF
TXC371-443-292215-
/O.NEW.KMAF.TO.W.0029.090429T2121Z-090429T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 515 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL TERRELL COUNTY...OR 22 MILES SOUTHWEST OF 
  BAKERSFIELD...MOVING EAST AT 10 MPH. THE STRONGEST ROTATION WITHIN
  THE STORM WAS LOCATED NEAR FM 2886 AND FM 2400.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN TERRELL COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DESTRUCTIVE STRAIGHT LINE WINDS. 
SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM
CDT WEDNESDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3069 10192 3042 10199 3051 10234 3066 10230
TIME...MOT...LOC 2120Z 278DEG 10KT 3058 10223

$$
1 follow-up statement
000 
WWUS54 KMAF 292134
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT WED APR 29 2009

TXC371-443-292215-
/O.CON.KMAF.TO.W.0029.000000T0000Z-090429T2215Z/
PECOS TX-TERRELL TX-
434 PM CDT WED APR 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTH
CENTRAL TERRELL AND EAST CENTRAL PECOS COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A POSSIBLE TORNADOB LOCATED OVER NORTH CENTRAL TERRELL 
COUNTY...OR ABOUT 23 MILES SOUTHWEST OF BAKERSFIELD...MOVING EAST
SOUTHEAST AT 10 MPH.  THE STRONGEST ROTATION WILL APPROACH MILE 
MARKER 280 ALONG FM 2400 WITHIN THE NEXT 20 MINUTES.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTH CENTRAL
TERRELL COUNTY AND EAST CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3069 10192 3042 10199 3051 10234 3066 10230
TIME...MOT...LOC 2132Z 278DEG 10KT 3058 10219

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 2:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 29, 2:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED APR 29 2009

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A SMALL SHORTWAVE MOVING OVER THE WRN LOW
ROLLING PLAINS THAT HAS KICKED OFF CURRENT CONVECTION...AND THE 12Z
NAM RESOLVED THIS FEATURE NICELY.  THE NAM ALSO INITIALIZED BEST ON
LOW LEVEL MOISTURE.  LATEST SFC ANALYSIS PUTS THE DRYLINE FROM NEAR
KATS-KMAF-KFST-BIG BEND...MIXING EASTWARD.  12Z KMAF RAOB SHOWED
SBCAPES IN EXCESS OF 4000 J/KG...W/MID-LEVEL LR/S OVER 8 DEG C/KM.
W/WET-BULB ZEROES AT AROUND 8.5 KFT AGL...HAIL SHOULD BE THE MAIN
THREAT THIS AFTERNOON AND EVENING...AND CURRENT CONVECTION HAS
ALREADY SPAWNED GOLF BALLS AT KSNK.

OTHERWISE...AFTER TONIGHT/S CONVECTION...ZONAL FLOW ALOFT IS
ADVERTISED OVER THE NEXT COUPLE OF DAYS...W/NOT MUCH IN THE WAY OF
TRIGGERS IN THE MODELS.  DRYLINE WILL RETREAT WESTWARD TONIGHT AND
THURSDAY NIGHT...ALLOWING FOR GOOD MOISTURE RETURN/STRATUS EACH
MORNING.  FRIDAY NIGHT...COLD FRONT IS STILL ON TAP TO ENTER THE NRN
TIER TEXAS COUNTIES BY AROUND 06Z SATURDAY...W/THE DRYLINE BACKED UP
JUST PAST KINK...PUTTING THE TRIPLE POINT IN SE NM.  DON/T REALLY
SEE MUCH UP NORTH THAT WOULD PUSH THE FRONT TO THE BIG BEND AS THE
NAM DOES...AND PREFER THE LESS AGGRESSIVE GFS...WHICH WILL PUT A
CHANCE OF CONVECTION IN THE NE ZONES FRIDAY NIGHT THRU SATURDAY
NIGHT.

FOR TEMPS...GFS IS TRENDING WARMER...ESPECIALLY IN THE
EXTENDED...AND WE/LL WARM UP THE GRIDS A SKOSH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  93  64  95  /  10   0   0   0
CARLSBAD NM                53  94  55  99  /   0   0   0   0
DRYDEN TX                  65  93  66  95  /  10   0   0   0
FORT STOCKTON TX           62  97  65 102  /  10   0   0   0
GUADALUPE PASS TX          57  87  60  92  /   0   0   0   0
HOBBS NM                   55  92  57  97  /   0   0   0   0
MARFA TX                   42  89  46  91  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  93  64  98  /  10   0   0   0
ODESSA TX                  66  96  67  96  /  10   0   0   0
WINK TX                    58  98  60 103  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

67/44
Hazardous weather outlook, Apr 29, 2:51 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT WED APR 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
251 PM CDT WED APR 29 2009 /151 PM MDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF
WEST TEXAS THIS AFTERNOON AND EVENING. SOME OF THE STORMS ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. A FEW TORNADOES
WILL ALSO BE POSSIBLE.

DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS RECOMMENDED FOR THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE LOWER TRANS PECOS...EASTERN PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 29, 12:46 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             2 SW SNYDER             32.69N 100.94W
04/29/2009  E1.75 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, Apr 29, 12:50 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             SNYDER                  32.71N 100.92W
04/29/2009  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL IN SNYDER.

&&

CHRIS.DANIELS
Local storm report, Apr 29, 12:51 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             SNYDER                  32.71N 100.92W
04/29/2009  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, Apr 29, 3:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 N BAKERSFIELD         30.90N 102.30W
04/29/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            QUARTER HAIL REPORTED 1 MILE NORTH OF BAKERSFIELD.

&&

CHRIS.DANIELS
Local storm report, Apr 29, 4:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 NW IRAAN              30.99N 101.99W
04/29/2009  E1.75 INCH       CROCKETT           TX   BROADCAST MEDIA

            GOLFBALL SIZE HAIL REPORTED ALONG TEXAS HIGHWAY 305, FIVE
            MILES NORTH OF U.S. 190.

&&

CHRIS.DANIELS
Local storm report, Apr 29, 4:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             9 WNW IRAAN             30.96N 102.04W
04/29/2009  E1.75 INCH       PECOS              TX   BROADCAST MEDIA

            GOLFBALL SIZE HAIL REPORTED ALONG TEXAS HIGHWAY 305, FIVE
            MILES NORTH OF U.S. 190.

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:52 PM CDTTornado WarningMAFCulberson38 min
Apr 28, 8:24 PM CDTTornado WarningMAFCulberson51 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves32 min
Apr 28, 9:20 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
Apr 28, 9:36 PM CDTTornado WarningMAFCulberson, Loving, Reeves24 min
Apr 28, 9:55 PM CDTTornado WarningMAFLoving, Reeves50 min
Apr 28, 10:15 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves60 min
Apr 28, 10:41 PM CDTTornado WarningMAFLoving49 min
Apr 29, 4:57 AM CDTFire Weather WatchMAF23 hr
Apr 29, 4:57 AM CDTRed Flag WarningMAF15 hr
Apr 29, 12:19 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min
Apr 29, 2:07 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry38 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Apr 29, 2:43 PM CDTTornado WarningMAFPecos32 min
Apr 29, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
Apr 29, 3:11 PM CDTTornado WarningMAFPecos34 min
Apr 29, 3:37 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
Apr 29, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Apr 29, 3:49 PM CDTTornado WarningMAFPecos, Terrell41 min
Apr 29, 4:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 29, 4:52 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Apr 29, 5:22 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:58 PM CDTTornado WarningMAFTerrell32 min
Apr 29, 6:22 PM CDTSevere Thunderstorm WarningMAFTerrell53 min
Apr 29, 6:53 PM CDTTornado WarningMAFTerrell52 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.